Illinois, 2022Winter Storm in Illinois, February 1 to 2, 2022
February 1 to 2, 2022 · NWS DVN · 3 events in 3 counties and zones
While not a very strong storm, this system had open access to moist Gulf air, which ended up dropping large snowfall totals through parts of the Midwest. This storm started out as rain early on 2/1, which quickly switched to snow after 6:00 PM and remained snow through the duration of the event.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
While not a very strong storm, this system had open access to moist Gulf air, which ended up dropping large snowfall totals through parts of the Midwest. This storm started out as rain early on 2/1, which quickly switched to snow after 6:00 PM and remained snow through the duration of the event. The snow added up to very significant totals over much of central Illinois, which extended into west central Illinois and northeast Illinois. In that band, snow amounts of 8 to 12 inches were common, with a few reports as high as 14 inches. While snow diminished during the day February 2nd, cold north winds brought significant drifting snow issues to counties that saw the heaviest snow totals.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 1, 5:58 PM CST, 2 minutes earlier.
Area forecast discussion, Feb 1, 5:58 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
558 PM CST Tue Feb 1 2022
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 147 PM CST Tue Feb 1 2022
An impressive frontogenesis event is set to impact southern
portions of our area through early Thursday.
A cold front has moved through our northwest 1/2 of the CWA as of 1
PM today, bringing a transition to cold dry air. This dry is a key
factor to today's snow event. It is needed to lower temperatures at
the surface and aloft to those that would support now, vs the rain
that is currently ongoing in the south at this time. However, with
no closed mid level low to spread precipitation over the cold air,
that will act as a powerful limiting factor to the northern extent
to any snow through the event.
&&
.SHORT TERM...(This Evening through Thursday)
ISSUED AT 147 PM CST Tue Feb 1 2022
Models continue to strongly support an deep F-gen forced snow event
in the southern CWA tonight through early Wednesday. Initially,
moisture is in great supply, with mild air limiting any snow
accumulation during this afternoon. However, by 6 PM, increasing
cold air arriving from the Arctic high to the northwest will switch
all precipitation over to snow, and should immediately commence a
period of moderate to heavy snow and snow ratios of about 11:1.
This is currently handled by the warning and advisory county
placement in the south. That F-gen band is already in the process
of getting going, and is currently placed from near Kansas City MO
to Chicago. That band is not forecast to move much through
tonight, and that's the reason why snow totals within it could be
very significant. However, since the Fgen is not progressive and
dry air is feeding into the north side, generally below 800 mb,
there remains a very sharp cut off from heavy snow totals to a
light dusting. That is a challenge to communicate, and will be a
significant focus to our graphics and products today.
Snow totals in southern parts of Hancock/McDonough/Putnam county
could reach as high as 10 inches with a low potential for 12. This
is all assuming the Fgen remains strong into Wednesday morning, and
we get another 1-2 from the next wave of lift Wednesday evening.
That second wave is possibly separated by 6-8 hours from the end of
tonight's event. So, pending the significant of what verifies from
the first round through early Wednesday, that second round could be
lower than forecast or a miss to the south, thus our headlines could
potentially be ended by Noon Wednesday if that 2nd round doesn't hit
us.
For locations from Fairfield to the Quad Cities, to Sterling, a
difficult forecast is in place, as we're plenty dendritic aloft, but
lacking consistent saturation below 800 mb. Thus, a wide range
remains forecast in NBM 25-75 percentiles, showing 1-4". I prefer
the lower end of the range, as Fgen bands almost always have sharp
cut off from high amounts to low. Burlington, and the advisory
counties, continue to show potential for a impossibly sharp cut off
from around 5 in the southern edges of the county to around 1 or
less in the north. As said a bunch of times over already, this is
not a classic winter storm, but rather a intense frontogenesis band
event.
Some drifting snow will likely develop during the event this evening
and continue through Wednesday morning, as the Arctic air arrives.
The surface low is very far removed from this event, and thus, we're
not expecting sustained high winds through the entire snow event,
more likely a cold advection surge, typical of any Arctic air
movement.
ERVIN
.LONG TERM...(Thursday Night through Tuesday)
ISSUED AT 147 PM CST Tue Feb 1 2022
The remainder of the forecast period remains dry as we're in
northwest flow, with little moisture, or clipper's expected. The NBM
shows several cold mornings, but mostly days in the 20s and 30s from
Friday into next week. Thursday night, is the coldest night, and
could flirt with wind chills near -20 if winds are not calm. This is
already advertised in the HWO and will continue to be.
ERVIN
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
ISSUED AT 548 PM CST Tue Feb 1 2022
Main aviation impact will be at BRL as light snow develops and
leads to MVFR/IFR late tonight into early Wednesday. A period of
steadier snow is possible and later updates may have to include a
TEMPO to account for further reduced visibilities. The snow will
likely accumulate on pavement with 1-3"+ possible before ending by
mid Wednesday morning. Winds will remain gusty out of the NW to N
at all the terminals.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory until 6 PM CST Thursday for Des Moines-
Lee.
IL...Winter Weather Advisory until 6 PM CST Thursday for Bureau-
Henderson-Henry IL-Mercer-Warren.
Winter Storm Warning until 6 PM CST Thursday for Hancock-
McDonough-Putnam.
MO...Winter Weather Advisory until 6 PM CST Thursday for Clark-
Scotland.
&&
SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Ervin
AVIATION...UttechHazardous weather outlook, Feb 1, 2:26 PM CST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
226 PM CST Tue Feb 1 2022
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-022030-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
226 PM CST Tue Feb 1 2022
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Rain will change to snow over southeast Iowa, northeast Missouri,
and Illinois late this afternoon. After the transition to snow, it
will increase in intensity and begin to accumulate on roads by
early evening. Tonight, snow will slowly expand northward and
and be heavy at times. Overnight, accumulations south of Keokuk,
Iowa to Spring Valley, Illinois will range 3 to 7 inches, with
much less falling to the north.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Snow will continue into Wednesday, with total snowfall amounts of
6 to 10 inches are possible along and south of a line from Keokuk,
Iowa to Spring Valley Illinois. Snow amounts between 2 and 5
inches is expected south of a line from Keosauqua Iowa, to
Princeton Illinois. Just to the north of this area, much less
snow is expected.
Wind chills of 15 to 20 below zero are expected Thursday night into
Friday morning, mainly north of Highway 30.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports over 1 inch would be appreciated tonight.
ERVIN
Winter Storm, McDonough
- When
- February 1, 6:00 PM CST to February 2, 5:00 PM CST
- Where
- McDonough forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.456, -90.678 (the zone’s center; the record gives no point)
Numerous spotter reports showed 8 to 12 inches of snow fell across central and southern portions of McDonough county. Emergency Managers report that significant drifting snow continued to close roads, after plowing, during the afternoon of February 2nd. The highest totals of 12-14 inches were received just south of Macomb.
Winter Storm, Henderson
- When
- February 1, 6:00 PM CST to February 2, 5:00 PM CST
- Where
- Henderson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.818, -90.925 (the zone’s center; the record gives no point)
Numerous spotter reports showed 8 to 12 inches of snow fell across central and southern portions of Hancock county. Nearby reports indicated that significant drifting snow continued to close roads, after plowing, during the afternoon of February 2nd. The highest totals of 13.5 inches were received at Augusta, Illinois from the COOP observer.
Winter Storm, Putnam
- When
- February 1, 10:00 PM CST to February 2, 5:00 PM CST
- Where
- Putnam forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.205, -89.286 (the zone’s center; the record gives no point)
Spotter reports showed 4 to 7 inches of snow fell across Putnam County. Nearby reports indicated that significant drifting snow continued to close roads, after plowing, during the afternoon of February 2nd. The highest totals of estimated 6-7 inches were received from just west of Mark, Illinois.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Extreme Cold in New Mexico, February 1 to 4, 20224 deaths · 9 injured · 33 events
- Winter Storm in Missouri, February 1 to 4, 20221 death · 8 injured · 34 events
- High Wind and Strong Wind in Vermont, February 1, 2022$75,000 · 52 kt wind · 6 events
- Drought in Oklahoma, February 1 to 28, 202248 events
- Blizzard and High Wind in North Dakota, February 1, 202264 kt wind · 44 events
- Drought in New Mexico, February 1 to 28, 202241 events
- Drought in California, February 1 to 28, 202240 events
- Winter Storm and Winter Weather in Illinois, February 1 to 3, 202235 events
- Heavy Snow in Missouri, February 1 to 3, 202228 events
- Drought in Texas, February 1 to 28, 202227 events
- Heavy Snow and Winter Weather in Kansas, February 1 to 3, 202224 events
- Winter Storm and Winter Weather in Texas, February 1 to 3, 202223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995185, 995186, 995187.